Link between jab and clots now ‘clear’
A heath chief from the European Medicines Agency (EMA) has said that there is a link between AstraZeneca's COVID-19 vaccine and blood clots.
"In my opinion, we can say it now, it is clear there is a link with the vaccine," said the EMA's head of vaccines Marco Cavaleri in an interview with Italy's Il Messaggero newspaper.
Mr Cavaleri indicated that the EMA would confirm this view, adding, "in the next few hours, we will say that there is a connection, but we still have to understand how this happens".
He said that "we still do not know what causes this reaction", as reports accumulate of people across the world experiencing blood clots after receiving the jab developed by British-Swedish drug company AstraZeneca and Oxford University.
"We are trying to get a precise picture of what is happening, to define in detail this syndrome due to the vaccine," Mr Cavaleri said.
"Among the vaccinated, there are more cases of cerebral thrombosis … among young people than we would expect."
Investigations are underway to determine if the rare syndrome is a side effect from the AstraZeneca vaccine or just a coincidence.
The EMA said on Tuesday it had "not yet reached a conclusion and the review is ongoing". It will announce its findings on Wednesday or Thursday.
Jab could be banned for under-30s
The EMA last week recommended that countries should keep using the AstraZeneca vaccine because the benefits outweighed the risks, as nations including Italy suspended their rollout of the jab.
The agency said that a "causal link with the vaccine is not proven but is possible, and further analysis is continuing". It said the jab was not associated with an increase in the overall risk of blood clots, but may be associated with clots linked to very rare condition involving low levels of blood platelets (thrombocytopenia).
The UK's Medicines and Healthcare Products Regulatory Agency (MHRA) is also said to be reviewing its guidance amid concerns the risk of extremely rare blood clots could be marginally higher among younger people.
Britain's Channel 4 News reported that two senior sources had revealed the MHRA was being urged to ban the jab in people aged under 30, with a decision expected as early as this week.
The MHRA confirmed last week that of 18 million people vaccinated in the UK up to March 24, 30 experienced blood clots and seven died. But the regulator said the benefits of the vaccine in preventing COVID-19 far outweighed the risks.
Australian health officials have said they are taking the "potential risk very seriously", after the country recorded its first case of a post-vaccine blood clot.
A 44-year-old Melbourne man who received the jab on March 22 was found to have abdominal clots and low platelet levels on Friday. The Australian Health Protection Principal Committee and Therapeutic Goods Administration (TGA) vaccine safety investigation group held emergency meetings on Saturday to look into the case.
The French Medicines Agency has said the clots seen in people who have had the vaccine were "highly untypical", adding: "This thrombosis of large veins is unusually located in the brain, and even more rarely in the digestive tract."
The clots are also associated with a condition characterised by abnormally low levels of platelets - small cell fragments in the blood that form clots to stop bleeding.
Some specialists say these symptoms point to "disseminated intravascular coagulation" (DIC), in which blood clots form throughout the body.
This condition is also seen in extreme cases of sepsis and involves "thrombosis and haemorrhaging", Odile Launay, a member of the scientific body advising the French government on COVID-19 vaccines, told AFP.
How the concerns began
Germany's medicines regulator, the Paul Ehrlich Institute (PEI), was the first national health authority to highlight what it described as an unusually high number of cases involving rare cerebral blood clots, mostly in younger and middle-aged women.
Analysis of nine deaths in Europe found most occurred in people under 55 and the majority were women.
Last month two separate teams of medical researchers in Norway and Germany said they had found the vaccine could trigger an autoimmune reaction causing blood to clot in the brain.
But the German researchers said that patients with symptoms such as headaches, dizziness or impaired vision could be diagnosed with a blood test, so people should still get the jab.
"Very, very few people will develop this complication," Greifswald University Clinic Professor Andreas Greinacher told a press conference. "But if it happens, we now know how to treat the patients."
Canada last week suspended its use of the vaccine in people aged under 55 and Germany restricted use to the over-60s, prompting the Australian Technical Advisory Group on Immunisation (ATAGI) to also reassess its position.
ATAGI found no link between the vaccine and blood clots but advised people with a confirmed history of cerebral venous sinus thrombosis to avoid the AstraZeneca and Pfizer vaccines as a precaution.
The TGA has said it is closely monitoring the safety of the AstraZeneca vaccine and working closely with other regulators through the International Coalition of Medicines Regulatory Authorities (ICMRA).
"The International Society on Thrombosis and Haemostasis also recommends that all eligible adults continue to receive COVID-19 vaccinations, even for patients with a history of blood clots or for those taking blood thinning medications," the TGA said in a statement on March 19.
"It has not been proven that these cases were caused by the vaccine and a plausible mechanism for how they could have been caused by the vaccine has not been established," the statement added.
"These conditions are also sometimes seen in people who have not received a COVID-19 vaccine or other vaccine.
"The EMA safety committee also noted that COVID-19 disease itself is often associated with serious clotting problems, which can themselves be fatal."
A TGA spokesperson told news.com/au that the agency "will continue to analyse any emerging information worldwide in relation to blood clots."
- with AFP
Originally published as Link between jab and clots now 'clear'